Opiate withdrawal is typically associated with flu-like symptoms that can be severe but improve over time. In rare cases, death is possible when withdrawal leads to extreme dehydration, a dangerous loss of body water.

Opiates are natural substances derived from the opium poppy, a plant used medicinally for centuries due to its pain-relieving and psychoactive properties. Opiates are also considered opioids, a term that encompasses natural opiates and synthetic, or human-made, chemicals that target opioid receptors in the body.

Opiates include morphine, codeine, and heroin. They work in your body by binding to the natural opioid receptors in your brain. Over time, taking opiates can create a state of dependence in which your body adjusts its functions to accommodate the presence of the drug.

If you stop taking opiates when experiencing dependence, your body will respond to the sudden change, and as it adapts, withdrawal symptoms are possible. For most people, withdrawal peaks within a week, although some symptoms may last for months.

It’s possible. The process of opiate withdrawal itself isn’t life threatening, but death is possible due to the secondary complication of untreated dehydration.

During opiate withdrawal, your body goes through a variety of unpleasant, flu-like symptoms. Vomiting and diarrhea are common.

Each time you vomit, all of your stomach contents — including fluids and gastric juices — leave your body. Your stomach uses body water to replace what’s lost. So, every time you vomit, you lose more fluid.

With diarrhea, the contents of your intestines move through your system too quickly for water to be efficiently absorbed. Imbalances in electrolytes can also cause water to be pulled into the intestines, rather than the other way around.

These processes, combined with decreased intestinal permeability from inflammation, mean a significant loss of body water every time you have diarrhea.

Severe dehydration has body-wide negative effects. It can shrink the volume of your cells, causing cellular death and damage to internal organs and tissues. In opiate withdrawal, severe dehydration can lead to hypernatremia, or when blood sodium levels are too high blood.

Hypernatremia can pull fluid away from your vital organs, resulting in seizures, brain damage, heart failure, and death. In severe cases, intravenous rehydration may be needed to restore fluid levels.

Your symptoms during opiate withdrawal can vary depending on the severity and duration based on the substances you’ve taken, how often you’ve taken them, their dose, and how long you’ve been experiencing dependence.

According to the Diagnostic and Statistical Manual of Mental Disorders, 5th edition, text revision (DSM-5-TR), the cluster of symptoms of opiate withdrawal, known as opioid withdrawal syndrome, typically include:

The DSM-5-TR notes opiate withdrawal usually presents with a feeling of anxiety or restlessness followed by increasing irritability and pain sensitivity.

Some withdrawal symptoms may hang around longer than others; this is called post-acute withdrawal syndrome.

Rehabilitation (rehab) centers offer structured support and guidance if you’re recovering from substance use disorder or working through substance misuse behaviors.

Although each rehab center will offer its own range of services for managing withdrawal and achieving sobriety, knowing when it’s time to seek rehab can be one of the biggest challenges.

Signs it might be time to consider rehab include:

  • opiates are being used in higher doses or more frequently than originally intended
  • you need to take increasing amounts of opiates to feel an effect (tolerance)
  • opiate use continues despite persistent, negative consequences in your life
  • previous attempts to quit opiate use have failed despite a genuine desire to stop
  • significant parts of your day are spent obtaining, using, or recovering from opiates
  • you experience cravings when not taking opiates
  • opiate use has caused you to give up important social, recreational, or occupational activities
  • opiate use is placing you in potentially harmful situations
  • withdrawal symptoms develop when you stop taking opiates

Rehab centers are tools for use on your sobriety journey, but their success varies. Like other chronic conditions, substance misuse requires ongoing management. As many as 60% of people relapse once they leave rehab.

A relapse doesn’t mean your journey to sobriety is over. Relapsing, or a return to opiate use, can be a part of the road to recovery for many people. Overall, rehab centers are most successful when combined with continued support, proactive coping strategies, and therapy once you leave the program.

A primary care physician can recommend reliable rehab centers in your area. You can also contact your health insurance professional, if you have one, to see if they provide coverage for substance use rehab and, if so, what facilities are in your network.

Currently, all government Marketplace health insurances cover substance misuse services as essential health benefits.

If you’re looking to research facilities on your own, you can explore options confidentially by calling the Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline at 1-800-662-4357 or by visiting:

Opiate withdrawal can be intense and unpleasant, but it isn’t directly life threatening. Opiate withdrawal can become dangerous indirectly from untreated dehydration — when your body doesn’t have enough internal water to function.

Experiencing withdrawal can be a sign that it’s time to consider substance misuse rehab. Working closely with a professional medical team can help you reach sobriety, and ongoing management after the program can help you sustain those results.